To the Editor: Neuroacanthocytosis, also known as choreoacanthocytosis, denotes a heterogeneous group of diseases that are characterized by CNS abnormalities in association with blood dyscrasia (1, 2).
Neuroacanthocytosis is a rare movement disorder marked by progressive muscle weakness and atrophy, progressive cognitive loss, chorea, and acanthocytosis (spiked RBCs). Other symptoms may include facial and vocal tics, uncontrolled muscle movement, progressive gait instability, seizures, self-injury of the tongue and lips, and changes in personality (3). It is associated with atrophy and neuronal loss within substructures of the basal ganglia, particularly within the caudate nuclei, the putamen, and the globus pallidus (4, 5).
The disorder may be confirmed by tests demonstrating over 15% of RBCs with acanthocytes or abnormal circulating RBCs that have thorny projections. In addition to RBC acanthocytes, creatine phosphokinase and serum transaminases can be markedly elevated (6).
This disease has been reported in several ethnic groups, but epidemiological data are insufficient to report prevalences. This neurodegenerative disorder is usually inherited as an autosomal recessive trait linked to chromosome 9q21 (7). Symptoms typically become apparent between the ages of 25 to 45 years. Disease progression is poorly understood, and no cure exists. Reported causes of death include the following: emaciation due to progressive weakness, dysphagia, and tracheobronchial aspiration (8).
Ms. A was a 33-year-old woman who was admitted to the general medical hospital for rhabdomyolysis. She had been diagnosed with neuroacanthocytosis 4 years earlier in a university setting. She had continuous, uncontrolled, and rapid involuntary movements; a heart rate of 132 bpm; a WBC count of 13.1/mm3; and a creatine phosphokinase level of 35673 U/liter. She arrived at the hospital taking 5 mg t.i.d. of diazepam, 0.5 mg t.i.d. of benztropine mesylate, and 0.5 mg of haloperidol, as needed for agitation.
We recommended that she be placed into an intensive care unit and intubated. Molindone hydrochloride, 50 mg t.i.d., was introduced; diazepam, benztropine mesylate, and haloperidol were discontinued. After 5 days of taking propofol and with ventilator support, Ms. A’s creatine phosphokinase level had fallen to 911 U/liter. Ms. A was extubated on day 8 when her creatine phosphokinase level was 876 U/liter. On day 9, the molindone hydrochloride was titrated to 100 mg t.i.d. On day 11, divalproex sodium, 250 mg t.i.d., was introduced. Upon discharge on day 14, Ms. A’s creatine phosphokinase level was 794 U/liter.
The combination of molindone and divalproex was effective in reducing her extreme involuntary movements. Ms. A was calm, alert, aware, conversant, and oriented to the clinical setting, her age, the month, and the year. She regained some level of independent function in her upper extremities and was able to ambulate on a treadmill for brief periods. Upon discharge, her parents took her to their home.
Treatment for this disorder is symptomatic and supportive. Maintenance of proper nutrition is a challenge. A feeding tube may be needed for some patients as the disorder progresses. Antipsychotic drugs can provide stage-dependent relief from chorea and tics. Benzodiazepines may be used to reduce anxiety and diminish the intensity of movement disorders.
Neuroacanthocytosis is a progressive disease. It is usually fatal, the result of symptoms that contribute to pneumonia, cardiomyopathy, and nutritional deficiencies. Life expectancy following the onset of moderate symptoms is typically 5–10 years. However, the life span may be near normal for patients with no prominent neurological or cardiac complications (9).